MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS BD LEVER LOCK CANNULA; INTRAVASCULAR ADMINISTRATION SET

BECTON DICKINSON MEDICAL SYSTEMS BD LEVER LOCK CANNULA; INTRAVASCULAR ADMINISTRATION SET
Catalog Number 303370
Medical Device Problem Codes Fungus in Device Environment (2316); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that foreign matter was found before use with a bd lever lock cannula.The following information was provided by the initial reporter, "per email: one of the nurses approached me with a bd level lock cannula.(on the division, the nurses refer to it as a "yellow alligator clamp/clip.") - ,i got a good look at it and i was appalled and concerned.I immediately looked at the lot number on the item in question and started pulling them from our med rooms that share the same lot number.Since i pulled all of the yellow clamps with the lot number in question, it left us with very few on our floor.At that point, i decided to order 2 boxes for the floor before i left for the night.(~2:30am).Shortly after i had left the building, a gentlemen from the general stores called and said he only has boxes of the same contaminated lot available downstairs for the distribution.A nurse informed him that they are not interested in having that lot number for that item on our floor at this time until further notice.I really wanted to get this information out to everyone especially since i have no idea what is going on with that clamp and the lot in general- mold? blood?-obviously the clamp is contaminated.Also, from what i could tell the packaging was fully intact.It was not opened.The one that was found is currently on a desk in a bio hazard bag.".
 
Event or Problem Description
It was reported that foreign matter was found before use with a bd lever lock cannula.The following information was provided by the initial reporter, "per email: one of the nurses approached me with a bd level lock cannula.(on the division, the nurses refer to it as a "yellow alligator clamp/clip.") - ,i got a good look at it and i was appalled and concerned.I immediately looked at the lot number on the item in question and started pulling them from our med rooms that share the same lot number.Since i pulled all of the yellow clamps with the lot number in question, it left us with very few on our floor.At that point, i decided to order 2 boxes for the floor before i left for the night.(~2:30am) shortly after i had left the building, a gentlemen from the general stores called and said he only has boxes of the same contaminated lot available downstairs for the distribution.A nurse informed him that they are not interested in having that lot number for that item on our floor at this time until further notice.I really wanted to get this information out to everyone especially since i have no idea what is going on with that clamp and the lot in general- mold? blood?-obviously the clamp is contaminated.Also, from what i could tell the packaging was fully intact.It was not opened.The one that was found is currently on a desk in a bio hazard bag.".
 
Additional Manufacturer Narrative
Investigation: four photos of an interlink cannula in a fully sealed blister pack confirmed to be from batch 8001589 (p/n 303370) were received and evaluated.It was observed there was reddish embedded foreign matter particles throughout the interlink but mostly on one of the wings.They appeared to be burnt plastic with some particles larger than level 3 in size, which were rejectable per product specification.The mold number could not be determined from the photos.The embedded fm is most likely degraded plastic and appears red due to the yellow dye in the resin.This occurs when the resin is exposed to prolonged high temperatures inside the molding machine, such as during start up.Per procedure, after start up, all molded parts are scrapped until no degraded plastic is observed.If this is not performed thoroughly a piece with this condition can get through.This type of defect is cosmetic and does not pose risk to the customer.Potential root cause for the embedded foreign matter defect is associated with the molding process.The embedded fm is most likely degraded plastic.This occurs when the resin is exposed to prolonged high temperatures inside the molding machine, such as during start up.A device history record review showed no rejected inspections or quality issues during the production of the provided lot number that could have contributed to the reported defect.

Brand Name
BD LEVER LOCK CANNULA
Common Device Name
INTRAVASCULAR ADMINISTRATION SET
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
route 7 and grace way
canaan CT 06018
MDR Report Key8735889
Report Number1213809-2019-00663
Device Sequence Number11095347
Product Code FPA
UDI-Device Identifier30382903033707
UDI-Public30382903033707
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K940697
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date12/31/2020
Device Catalogue Number303370
Device Lot Number8001589
Initial Date Received by Manufacturer 06/11/2019
Supplement Date Received by Manufacturer06/11/2019
Initial Report FDA Received Date06/26/2019
Supplement Report FDA Received Date08/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;